MAUDE Adverse Event Report: FERROSAN MEDICAL DEVICES SURGIFOAM AGS, SZ 12-7; ABSORBABLE, HEMOSTATIC

FERROSAN MEDICAL DEVICES SURGIFOAM AGS, SZ 12-7; ABSORBABLE, HEMOSTATIC
Model Number 1972
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994); Swelling (2091)
Date of Event 10/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The single complaint was reported with multiple events.There are no additional details regarding the additional events.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Is this a male or female patient? what is the age of the patient? what surgical procedure did the patient undergo? and on what date? what symptoms did the patient have that required the patient to undergo this specific surgical procedure? has the patient undergone previous similar surgery? if yes, on what date? any complications following this surgery? for what purpose was the surgifoam sponge size 12-7 used during the surgery? please be as detailed as possible.How was the surgifoam sponge size 12-7 used during the surgery: was the full piece used? how much of the surgifoam sponge was used? was the surgifoam sponge used dry? was the surgifoam sponge used in combination with thrombin solution? was the surgifoam sponge used in combination with other fluids? was the surgifoam sponge removed following the completion of the procedure? on what date did the patient return with symptoms referred to as ¿product is not melting causing pain and infection in patients¿? how was it identified that ¿product is not melting¿? did the patient undergo any surgery or treatment? please let us know in details where was the infection? how is the patient doing now? are the patients from the same hospital facility? are the patients from one or several physicians? has the hospital facility just started to use surgifoam sponge for this specific procedure? if no, what did the hospital facility used before using surgifoam sponge for this type of surgical procedure? please clarify the exact number of patients that experienced pain and or infection.Were cultures performed? if yes, results? please confirm that the product is returning for evaluation?.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and an absorbable hemostat was used.Post-operatively, the product is not melting causing pain and infection in the patient.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Note: resubmission of 2210968-2020-70001 follow-up 01 which was sent on 2/27/2020 and reached ack 2, but failed for f2 importer report number which matched the initial report 2210968-2020-70001.One patient specifically had a molar and an anterior number 6 and had infection.She was just in last week and she is doing a lot better.Surgery was end of (b)(6) 2019.The single complaint was reported with multiple events.There are no additional details regarding the additional events.Additional information was requested and the following was obtained: probably more then 20, unknown how many male or female.Ranging from 25 up to 65+, extractions, molars (dental), back through the records from when they switched, the gelfoam was on back order, they switched to surgifoam the issues started from when they got it, issues not on every single case but on most cases.Over a year span.No, many patients have had prior extractions.Never issues with gelfoam.Like the gelfoam like the surgeon would use to help in the healing.As they understood it dissolved and eventually comes out.Aids in the healing of dry sockets.The full piece was not used in all cases.They had purchased the strips and tear them in half, then they switched to the cubes and purchased them that way and would place one cube down in the socket.Dry, nothing was ever applied.It was left in for healing purposes.Everybody that got it had returned within three days.And most of them had have mass of infection and the globe of stuff was still there.It's still there three days later, and the surgifoam seemed to seal off the area and held the bacteria there.It infected the area and swelled up on almost every patient.It went over the stuff like it was trying to heal, but it was soft and spongy.When they first say it they thought it was something the patient had done.Ensuring the canals are irrigated, once the first few came back they thought it was the patients doing.Once all the other patients started being present, they noted the product was not doing what is supposed to be doing.All went under treatment, they were irrigated, flushed out with sodium, and cleaned out before they could get back to getting the patients healed.Some were placed on antibiotics.Some patients faces were swollen.Dry socket paste was placed in a lot of the patients.Most of the patients healed pretty good, a few really had "a thing" and took a little longer to heal.The facility has site clinics, and this product was used in all three areas and all three had the same issues.Several physicians.Every dentist here experienced an issue with this at some point the gelfoam was on back order and a year ago they switched to surgifoam.They have since in the last three months to another product, face gauze hemo dressing by medicom.It hasn't even gotten in yet.Everyone had pain and infection some had worse infections then others.No cultures performed.They sent back a whole bunch of it, single packets and sales units.To (b)(6).

Brand Name
SURGIFOAM AGS, SZ 12-7
Common Device Name
ABSORBABLE, HEMOSTATIC
Manufacturer (Section D)
FERROSAN MEDICAL DEVICES
sydmarken 5
dk-2860
soeborg
DA 
MDR Report Key9664484
Report Number2210968-2020-70001
Device Sequence Number3414544
Product Code LMF
UDI-Device Identifier15712123000158
UDI-Public15712123000158
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Importer
Report Source distributor,health profession
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/06/2020
Report Date (Section F) 01/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1972
Device Catalogue Number1972
Device Lot Number258028
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Date Report to Manufacturer01/09/2020
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/07/2020
Initial Report FDA Received Date02/04/2020
Supplement Report FDA Received Date03/12/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;